Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 459, NWS Goodland, KS

August 2, 2016Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2016, 6:16 PM CDT for Gove County, Logan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 6:16 PM CDT (23:16 UTC)
Expired
Aug 2, 2016, 7:00 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS53 KGLD 022316
SVRGLD
KSC063-109-030000-
/O.NEW.KGLD.SV.W.0459.160802T2316Z-160803T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EAST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  SOUTHWEST OF GOVE...MOVING NORTHWEST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2316Z 138DEG 8KT 3884 10070 

HAIL...1.50IN
WIND...60MPH
 
$$

HUSTED
3 follow-up statements
738 
WWUS53 KGLD 022322
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM CDT TUE AUG 2 2016

KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
622 PM CDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF GOVE...MOVING NORTHWEST AT 10 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2322Z 138DEG 8KT 3885 10071 

HAIL...2.00IN
WIND...60MPH
 
$$

HUSTED
485 
WWUS53 KGLD 022334
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM CDT TUE AUG 2 2016

KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
634 PM CDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...

AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF GOVE...MOVING NORTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2334Z 138DEG 8KT 3887 10074 

HAIL...1.25IN
WIND...60MPH
 
$$

HUSTED
942 
WWUS53 KGLD 022348
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM CDT TUE AUG 2 2016

KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
648 PM CDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL GOVE AND EAST CENTRAL LOGAN COUNTIES...

AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
OAKLEY...MOVING NORTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL GOVE AND EAST CENTRAL LOGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3890 10061 3878 10074 3890 10093 3905 10074
TIME...MOT...LOC 2347Z 128DEG 9KT 3894 10079 

HAIL...1.25IN
WIND...60MPH
 
$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 2, 6:00 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 456 PM MDT Tue Aug 2 2016

Updated mainly the pop and weather grids for this evening and
overnight to adjust for current satellite and radar trends.
Delayed onset of any scattered thunderstorms over northwest
counties this evening. Not too convinced anything developing over
the Front Range in NC colorado will make it to our forecast area
given weak steering flow from the northeast at 500 mb. Nonetheless
kept slight chances per previous forecast for a few hours mainly
over Yuma county this evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 1216 PM MDT Tue Aug 2 2016

18Z water vapor imagery indicated short wave trough moving over
the periphery of large H5 ridge centered over the four corners
area. At the surface...cold front had passed through majority of
the cwa...although may be lingering near the HLC area.

Main forecast concern will be potential for thunderstorm
development first along stalled front across extreme southern cwa
and then across the western zones as moist post frontal upslope
flow continues. Majority of models not really developing post
frontal convection...but based on latest observed cu fields to the
south of KDEN think it is worth at least a mention in the evening
hours. While 0-6 km shear is marginal...deep layer shear at 0-8 or
0-10 km indicate around 50kts available during the evening and
parcel paths indicate both these layers could have an impact on
storm development. Wont be shocked to see a few severe storms
north of the front should convective initiation occur. Front will
begin to lift north and point soundings support some possible
elevated convection...but despite favorable profiles models not
really initiating much if any precip. As such...can justify low
probabilities but nothing higher than that at the moment through
the evening hours. Weather should remain fairly quiet through the
day on Wednesday. Afternoon cap should diminish by 21z...but with
best sfc convergence to the west of the area would not anticipate
any storms really developing in the CWA but rather develop in the
west and drift into the forecast area. This type of development
leads me to think things will happen a bit later in the day and
have limited chances until the late afternoon hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1237 PM MDT Tue Aug 2 2016

An active pattern develops as we head into Wednesday night and
Thursday. Low amplitude ridge slides eastward, allowing shortwaves
to travel up the western side of the ridge and usher in monsoonal
moisture out of the southwest. There is some disagreement with
regards to the specific placement of the ridge; however the general
consensus is that it will settle in over the central US Gulf Coast
States and become nearly stationary through the extended period. The
ECMWF puts the axis further east and brings in more monsoonal
moisture than does the GFS. Both scenarios bring shortwave troughs
out of the southern and central rockies over the course of the next
week. The best chance of thunderstorms will be on Thursday
afternoon/evening as a relatively strong shortwave pushes across the
CWA. A series of weaker shortwaves will bring thunderstorms into the
area each afternoon Friday through Tuesday. Temperatures will be
cloud cover dependent and will generally be below normal on Friday
and Saturday with near normal temperatures expected for the
remainder of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Aug 2 2016

Northerly winds will prevail this afternoon behind a cold front
before slowly shifting to the south during the overnight hours.
Think bulk of thunderstorm chances will remain well removed from
terminals and VFR conditions will prevail. Am a little concerned
about the rather high SREF probabilities for IFR conditions
developing around 12z north of KS-NE border. Threat looks very
conditional at this point but with warm front slowly advancing it
is not out of the question to see some stratus/fog develop ahead
of it.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DLF
SHORT TERM...JRM
LONG TERM...TL
AVIATION...JRM
Hazardous weather outlook, Aug 2, 1:51 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT TUE AUG 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031900-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1251 PM MDT TUE AUG 2 2016 /151 PM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MAINLY
SOUTH OF INTERSTATE 70. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...WITH LARGE HAIL...HEAVY RAIN AND GUSTY WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON WEDNESDAY.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY
PRODUCE BRIEF WIND GUSTS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AFTERNOON AND
THURSDAY NIGHT. HEAVY RAINFALL WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

JRM

In the hours before

Special weather statement, Aug 2, 4:34 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT TUE AUG 2 2016

KSZ042-022200-
WICHITA KS-
434 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
500 PM CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF MODOC...MOVING WEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENTHAL.

LAT...LON 3850 10129 3849 10113 3830 10112 3829 10126
TIME...MOT...LOC 2134Z 086DEG 9KT 3840 10115

HUSTED
Special weather statement, Aug 2, 5:03 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT TUE AUG 2 2016

KSZ042-022230-
WICHITA KS-
503 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MODOC...MOVING WEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

LAT...LON 3843 10138 3848 10113 3829 10113 3826 10117
      3827 10132
TIME...MOT...LOC 2203Z 068DEG 6KT 3838 10119

HUSTED
Special weather statement, Aug 2, 6:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM CDT TUE AUG 2 2016

KSZ042-022330-
WICHITA KS-
602 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL
630 PM CDT...

AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF LEOTI. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

LAT...LON 3844 10157 3847 10141 3827 10128 3826 10157
TIME...MOT...LOC 2302Z 065DEG 4KT 3837 10145

HUSTED
Special weather statement, Aug 2, 6:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT TUE AUG 2 2016

KSZ029-022330-
GOVE KS-
609 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
630 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF GOVE...MOVING NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3873 10082 3887 10082 3898 10075 3886 10055
      3870 10065
TIME...MOT...LOC 2309Z 115DEG 5KT 3881 10069

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:20 PM CDTSevere Thunderstorm WarningGLDWallace21 min
Aug 1, 9:26 PM CDTSpecial Weather StatementGLDWichita34 min
Aug 1, 10:07 PM CDTSpecial Weather StatementGLDWichita23 min
Aug 1, 10:10 PM CDTSevere Thunderstorm WarningGLDWichita35 min
Aug 2, 12:29 AM CDTSpecial Weather StatementGLDGreeley16 min
Aug 2, 4:34 PM CDTSpecial Weather StatementGLDWichita26 min
Aug 2, 5:03 PM CDTSpecial Weather StatementGLDWichita27 min
Aug 2, 5:20 PM CDTSevere Thunderstorm WarningGLDWichita29 min
Aug 2, 6:02 PM CDTSpecial Weather StatementGLDWichita28 min
Aug 2, 6:09 PM CDTSpecial Weather StatementGLDGove21 min
Aug 2, 6:59 PM CDTSpecial Weather StatementGLDLogan16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.